Article Text

PDF
Coenzyme Q10 and statin-related myopathy

Abstract

Statins inhibit the enzyme 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase, which is involved in the production of mevalonic acid in the cholesterol biosynthesis pathway.1 This pathway also results in the production of other bioactive molecules including coenzyme Q10 (also known as ubiquinone or ubidecarenone). Coenzyme Q10 is a naturally-occurring coenzyme with antioxidant effects that is involved in electron transport in mitochondria and is thought to play a role in energy transfer in skeletal muscle.2,3 Muscle-related problems are a frequently reported adverse effect of statins,4 and it has been hypothesised that a reduced endogenous coenzyme Q10 concentration is a cause of statin-induced myopathy.1,3,5 Coenzyme Q10 supplementation has therefore been proposed to reduce the adverse muscular effects sometimes seen with statins. Here, we consider whether coenzyme Q10 has a place in the management of statin-induced myopathy.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.